My sister has been treated for over five years at hospital for breast cancer. However, early last year, I asked if a doctor from our surgery would call as she felt unwell when she woke up (although she did improve during the day). A doctor called and said he would ask a specialist at the hospital to get in contact. A consultant called and, after chatting with my sister, prescribed Celexa (citalopram hydrobromide), a powerful SSRI antidepressant.
She took the tablets, but started to hallucinate, becoming convinced that a man was trying to take over part of our garden. I therefore stopped the tablets, and later advised both the consultant and the doctor of the effect they had had. The consultant did not reply, but a male nurse from his clinic phoned, wanting to call in. I declined. The doctor ignored my letter - so much for medical care and professionalism.
On examination, I quickly discovered that my decision to stop the treatment was the right one. It was only when I read the leaflet that came with the tablets that I discovered that the drug could cause hallucinations. Other major side-effects include suicidal thoughts, hypomania and seizures, while blurred vision, drowsiness, difficulty sleeping, nausea, decreased appetite and tremor can all be common reactions. At no point was I warned of any side-effects.
More worryingly, I discovered that Celexa should never be taken if you are also taking any of a wide range of other medications, or even if you drink grapefruit juice, or take over-the-counter medications, St John's wort or painkillers. No one ever checked to see if my sister was, indeed, taking any of these things.
How often are people prescribed very powerful drugs without anyone checking their diet and other medications first? Judging by our experience, far too few, it seems. Similarly, too few doctors can be reading the information sheets that come with the very drugs they are prescribing. - MT, Crawley